The following are excerpts from the newsletter
- What's being done to prevent
look-alike and sound-alike product names?
- Competence and experience not enough to stop errors
- Safety Briefs:
- Sadly, this past week there was another reported death
stemming from improper pharmacy dilution of albumin.
- Please check to see if you have in stock chromic chloride
(4 mcg/mL) 10 mL vials and neostigmine methylsulfate
1:1000 (1 mg/mL) 10 mL vials, both manufactured by American
Regent Laboratories. In the past, both vials had a remarkably
similar color combination of gray flip-off caps and
labeling that led to stocking errors.
- American Regent also told us they've corrected a problem
involving an error in the official package insert for
acetylcysteine solution, USP.
- In the past, we've warned about mix-ups between lipid-based
doxorubicin and conventional doxorubicin, as well as
between lipid-based amphotericin B and conventional
amphotericin B. Now we've also learned about a mix-up
between DaunoXome® (daunorubicin citrate liposome
injection) and conventional daunorubicin.
- Sometimes we take for granted that patients fully
understand our instructions. We assume that what is
obvious to us is obvious to them, so we omit discussing
routine details of proper medication use.
- Instructions for preparing Pfizer's new IV quinolone,
TrovanÒ (alatrofloxacin mesylate), state that the drug
is compatible with D5W, 0.45% NSS, D5 in 0.45% NSS,
D5 in ¼ NSS, or D5 in LR (Lactated Ringer's). What
it does not say is that it is incompatible with 0.9%
sodium chloride injectio
- An overview of herbal medicines
and adverse events
- Medication errors with oxycodone products
- Unrecognized, excessive dose of nortriptyline
- Safety Briefs:
- After continuing to receive reports of renal failure
associated with Vistide® (cidofovir injection)
use (ISMP Medication Safety Alert! November. 20, 1996), Gilead
Sciences, Inc. has distributed a letter to healthcare
professionals to reinforce the importance of adhering
to specific treatment guidelines when administering
- The Special Alert! we sent last Wednesday evening
was prompted by another report of a serious medication
error involving confusion between lipid-based and conventional
amphotericin B. The latest error involved a 17-year-old
post-bone marrow transplant patient who developed fungal
sepsis while hospitalized.
- In our June 3, 1998 issue, we wrote about accidents
involving misinterpretation of the total amount of drug
in Cerebyx® (fosphenytoin) and Ketalar® (ketamine)
vials labeled by Parke-Davis.
- Follow-up to last issue's safety brief on Trovan®:
Pfizer contacted us last week to confirm that the reason
0.9% sodium chloride injection isn't mentioned as a
compatible diluent for Trovan is because they observed
a precipitate in admixtures.
- The session, "Working to prevent medication errors:
Lessons from Denver," presented this past June at the
ASHP Annual Meeting in Baltimore, will be repeated at
the ASHP Midyear Meeting in Las Vegas on Monday, December
7, 2-5 PM.
- Don't overlook our medication safety posters as a
way to help spread the word about medication safety
during Pharmacy Week in October. Thirteen color posters
depict various prescribing problems, suggest improvement
methods, and are ideal for pharmacy displays or posting
on nursing unit bulletin boards, in doctor's lounges,
in the pharmacy, etc. They also can be used as part
of the hospital's quality improvement process. To order
posters, call 215 947 7797
- A search
engine has been added to our web site (www.ismp.org)
to help readers locate articles from all past issues
of the ISMP Medication Safety Alert! This supplements
the annual index